Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 10, NWS La Crosse, WI

October 23, 20224 counties in Minnesota; Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this wind advisory at Oct 23, 2022, 3:10 AM CDT for 4 counties in Minnesota; Floyd County, Mitchell County, Iowa. It took effect at Oct 23, 2022, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 3:10 AM CDT (08:10 UTC)
In effect from
Oct 23, 2022, 7:00 PM CDT
Expired
Oct 24, 2022, 3:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Floyd County, IA, Mitchell County, IA, Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS73 KARX 230810
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
310 AM CDT Sun Oct 23 2022

IAZ008-018-MNZ079-086-087-094-231615-
/O.NEW.KARX.WI.Y.0010.221024T0000Z-221024T0800Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Charles City, Wabasha, 
Dodge Center, Rochester, and Austin
310 AM CDT Sun Oct 23 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM CDT
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell and Floyd Counties. In Minnesota, 
  Wabasha, Dodge, Olmsted and Mower Counties.

* WHEN...From 7 PM this evening to 3 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL DETAILS...Due to the warm and dry conditions and
  strong winds, fire weather concerns will be elevated.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Delay outdoor burning
until conditions improve.

&&

$$

Zapotocny
3 follow-up statements
100 
WWUS73 KARX 231539
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1039 AM CDT Sun Oct 23 2022

IAZ008-018-MNZ079-086-087-094-240300-
/O.CON.KARX.WI.Y.0010.221024T0000Z-221024T0800Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Charles City, Wabasha, 
Dodge Center, Rochester, and Austin
1039 AM CDT Sun Oct 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
CDT MONDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell and Floyd Counties. In Minnesota, 
  Wabasha, Dodge, Olmsted and Mower Counties.

* WHEN...From 7 PM this evening to 3 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Due to the warm and dry conditions and
  strong winds, fire weather concerns will be elevated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Delay outdoor burning
until conditions improve.

&&

$$
290 
WWUS73 KARX 232336
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
636 PM CDT Sun Oct 23 2022

IAZ008-018-MNZ079-086-087-094-240745-
/O.CON.KARX.WI.Y.0010.221024T0000Z-221024T0800Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Charles City, Wabasha, 
Dodge Center, Rochester, and Austin
636 PM CDT Sun Oct 23 2022

...WIND ADVISORY IS IN EFFECT UNTIL 3 AM CDT MONDAY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell and Floyd Counties. In Minnesota, 
  Wabasha, Dodge, Olmsted and Mower Counties.

* WHEN...Through 3 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and high profile vehicles might be
  harder to drive.

* ADDITIONAL DETAILS...Due to the warm and dry conditions and 
  strong winds, fire weather concerns will be elevated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Shea
406 
WWUS73 KARX 240754
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
254 AM CDT Mon Oct 24 2022

IAZ008-018-MNZ079-086-087-094-240900-
/O.EXP.KARX.WI.Y.0010.000000T0000Z-221024T0800Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Charles City, Wabasha, 
Dodge Center, Rochester, and Austin
254 AM CDT Mon Oct 24 2022

...WIND ADVISORY WILL EXPIRE AT 3 AM THIS MORNING...

Winds have decreased below advisory criteria, therefore the wind 
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 22, 10:20 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 22, 10:20 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1020 PM CDT Sat Oct 22 2022

.DISCUSSION...(This evening through Saturday)
Issued at 205 PM CDT Sat Oct 22 2022

Key Messages:

 - Strong south winds Sunday afternoon/night with gusts to 30 to
   40 mph

 - Unseasonably warm temps with highs well into the 70s for many
   locations through Monday before more seasonable temps return

 - Scattered showers/isolated storms Sunday night with mainly
   light rain amounts and additional potentially more widespread
   showers later Monday/Monday night

Tonight-Sunday: Warm, Becoming Windy

Heading into tonight, continued warm air advection over the region
will help keep temperatures from falling too much. This may result
in record high minimum temperatures for tomorrow morning setting up
another anomalously warm day. Have increased temperatures above the
blended guidance having much of the region warm well into the 70s.
If more clouds develop than what is expected, then cooler conditions
would result. Forecast soundings are showing a substantial amount of
dry air the incoming moisture would need to overcome. The one
exception being the NAM guidance, which tends to overdo the
atmospheric moisture content anyways. The 22.06z NAM sounding had a
2 km deep saturated layer just below 850 mb, but the latest 22.12z
run has since cut that value in half to now just a shallow 1 km deep
layer. So confidence is not high on cloud formation. Cannot
completely rule out some scattered cumulus to develop by the
afternoon, but not expecting a solid stratus layer formation.

As for the winds, a stable inversion setting up around 850 mb will
limit how deep the boundary layer can mix under peak surface
heating. But the overall tightening pressure gradient on the leading
edge of the synoptic system will still help push surface wind gusts
in the 30-40 mph range by mid afternoon.

Sunday night-Monday night: Rain/Storm Chances

There is good agreement with a strong surface low/shortwave trough
ejecting northeast from the northern plains into southern Canada
with the front passing across the local area during the day on
Monday. With broad warm advection and increasing moisture transport
with a strengthening low-level jet Sunday night, expected scattered
shower development, but with the stronger forcing remaining north
and west of the area, do not envision widespread areal rainfall and
amounts look light. The threat for more than isolated thunder looks
low given very weak instability/capping in the warm sector and front
lagging to the west. Any storms likely would be rooted above the
stable layer in conjunction with the increasing moisture transport.
Accordingly the overall severe weather threat is low, but given the
already robust background synoptic flow in the low-levels
(including likely wind gusts to 30-40+ mph outside of storms),
any showers/storms could produce locally strong, gusty winds.

As the main trough axis swings through later Monday/Monday night
along with the front, an additional band of showers is forecast to
swing across at least parts of the area. How quickly this rain band
evolves and rain amounts will depend on the strength/organization of
the frontogenetical forcing as the upper level trough swings through,
with NBM guidance showing the highest probabilities (~40-50%) for at
least 1/2 inch of rain Monday afternoon through early Tuesday across
southwest into central Wisconsin while the EPS shows similar
probabilities confined to southwest Wisconsin. Odds of 1/4 inch of
rain during this time fall off with westward extent into southeast
Minnesota to 30-50% based on NBM guidance.

Tuesday-Saturday:

After one more mild day in the 60s-70s on Monday, a high degree of
confidence exists for cooler, more seasonable temps for the
remainder of the week in the wake of the cold front.

There is still some uncertainty in the track of a southern stream
shortwave trough expected to rotate northeast towards the Ohio
Valley through mid-week. At this time, model consensus favors the
bulk of rain with this system staying south and east of the area,
with low 20-30% probabilities for showers clipping southwest/central
Wisconsin Tuesday/Tuesday night. Considerable uncertainty in the
progression of upper level progression from the western US exists
by later next week so forecast confidence in any precip is low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1020 PM CDT Sat Oct 22 2022

CIGS: NAM more enthusiastic with developing bkn mvfr/vfr cigs by the
afternoon Sunday, associated with low level warm air advection.
RAP/GFS/HRRR not nearly as much - suggesting few/sct in a capped
environment more likely. Will go with this trend.

Better shot for BKN mostly VFR cigs moving into Sunday night as low
level jet/moisture transport noses across the area.

WX/vsby: low level warm air advection could lead to sct/areas of
-shra by mid afternoon, although models generally favor the evening
when the low level jet will become a player. An isolated storm or
two would also be possible.

WIND: LLWS will then become a concern at KLSE as low level jet
cranks up to 45+ kts by 2 kft. RAP/HRRR Bufkit soundings more
marginal for LLWS at KRST with a bit less wind compared to KLSE.
Opting to not include for KRST at this time.

Strong pressure gradient persists Sunday and mixing kicks in by 15z.
Wind gusts in the upper 20s to mid 30 kts expected. The strong winds
will persist through the night Sunday. If storms develop, enhanced
wind gusts from downdrafts are possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JM/Peters
AVIATION.....Rieck
Hazardous weather outlook, Oct 22, 4:28 AM CDT, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
428 AM CDT Sat Oct 22 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
428 AM CDT Sat Oct 22 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty south winds 30 to 45 mph are expected to develop Sunday and
last into Monday morning, especially west of the Mississippi
River.

Thunderstorms will be possible Sunday night and Monday morning. A
few storms could produce strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

Nearby

Wind Advisories in Minnesota, 2022Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.